Utah, 2005

Flash Flood and Hail in Utah, September 4, 2005

September 4, 2005 · NWS SLC · 2 events in 1 county or zone

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 4, 9:30 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 4, 9:30 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT SUN SEP 4 2005

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL REMAIN OVER THE AREA THROUGH
MIDWEEK. PATCHY MOISTURE IN THE UPPER-LEVEL FLOW PATTERN WILL
CONTINUE TO MOVE OVER SOUTHERN AND EASTERN UTAH WHILE AREAS
NORTH AND WEST WILL BE SOMEWHAT DRIER.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A COUPLE OF WEAK SHORTWAVE
TROUGHS UPSTREAM...ONE OVER NORTHEAST NEVADA AND THE OTHER OVER
NORTHWEST NEVADA. THESE DISTURBANCES WILL PUSH ACROSS NORTHWEST UTAH
THIS AFTERNOON. MODELS ALSO INDICATE A VORT MAX MOVING INTO SOUTH
CENTRAL UTAH FROM THE SOUTH THIS AFTERNOON. IN ADDITION TO THESE
DISTURBANCES...A FAIRLY STRONG UPPER JET...OVER 70KT AT 300MB ON THE
12Z NAM...WILL SITUATE ITSELF ALONG A LINE FROM SOUTHWEST TO
NORTHEAST UTAH LATE THIS AFTERNOON THROUGH TONIGHT. THE JET WILL
HELP KEEP GUSTY SOUTH TO SOUTHWEST WINDS GOING OVER MOST OF THE AREA
TODAY.

THE AIRMASS IS QUITE DRY OVER NORTHWEST UTAH...WITH DEWPOINTS IN THE
20S OVER WENDOVER AND EVEN DRIER AIR POISED TO MOVE IN AS OVER PARTS
OF NORTHEAST NEVADA DEWPOINTS ARE IN THE TEENS WITH GOES-DERIVED
PRECIPITABLE WATER AROUND A QUARTER INCH. WITH THIS DRY
AIRMASS...NOT EXPECTING CONVECTION OVER EXTREME NORTHWEST UTAH.
HOWEVER...OVER CENTRAL AND SOUTHEAST UTAH...DEWPOINTS HAVE BEEN
INCREASING AND PRECIPITABLE WATER REMAINS AROUND AN INCH OVER
EXTREME SOUTHEAST UTAH. WITH THE DECENT DYNAMICS MOVING INTO THE
AREA THIS AFTERNOON AND EVENING...WILL UPDATE TO BOOST POPS OVER THE
MOUNTAINS AND CENTRAL VALLEYS. ZONE 5 IS INCLUDED IN THIS
UPDATE...AS EVEN THOUGH MOST OF THE ZONE WILL BE DRY...MAY SEE SOME
ACTIVITY IN THE EXTREME SOUTHEASTERN PORTIONS.

&&

.FIRE WEATHER...RED FLAG FOR MOST OF NW UTAH TODAY DUE TO WINDS AND
LOW RH. THIS HAS BEEN EXPANDED INTO SOUTHWEST UTAH AS WELL. DRIER
AIR HAS MOVED IN FAR WESTERN UTAH THIS MORNING. SHORT WAVE TROUGH
AND UPPER JET STREAK MOVING INTO UTAH THIS AFTERNOON AND EVENING.
DESPITE DECREASE MOISTURE THERE WILL BE GOOD INSTABILITY OVER MUCH
OF THE REGION TODAY. THIS COLLISION WITH MOISTURE IN PLACE WILL
INCREASE THUNDERSTORMS THIS AFTERNOON... ESPECIALLY OVER THE EASTERN
HALF OF UTAH FROM I-15 EASTWARD. ISOLATED STORMS IN WESTERN UTAH
WILL PRODUCE SOME RAIN BUT HAVE A MUCH HIGHER THREAT FOR DRY
LIGHTNING. STORMS IN EASTERN UTAH WILL BE WET BUT ALSO BE CAPABLE OF
INTENSE LIGHTNING AND STRONG WINDS INTO THIS EVENING. WEAKER FLOW
MONDAY THROUGH WEDNESDAY BUT MOISTURE IN SOUTHWEST FLOW WILL LIFT
MOISTURE BACK NORTH TUESDAY AND WEDNESDAY TO EXPAND THUNDERSTORMS
INTO NORTHEAST UTAH AS WELL.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNINGS THIS EVENING AND SUNDAY. SEE SLCRFWSLC FOR
     DETAILS.
WY...NONE.

&&

PUBLIC...CHENG
FIRE WEATHER...TARDY
Hazardous weather outlook, Sep 4, 5:30 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT SUN SEP 4 2005

UTZ002>005-015-051230-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL UTAH-
630 AM MDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN
UTAH.

.DAY ONE... TODAY

STRONG SOUTHWESTERLY FLOW ALOFT WILL MIX DOWN TODAY AND
TONIGHT AND WILL COMBINE WITH THE DRY SURFACE CONDITIONS
ALREADY IN PLACE TO BRING RED FLAG CONDITIONS TO THE AREA. FIRE
WEATHER CONDITIONS WILL MODERATE TONIGHT AFTER SURFACE WINDS
DECOUPLE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM TONIGHT FOR THE
WASATCH FRONT AND MOST OF WESTERN UTAH.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HALL

The radar

The Cedar City radar (KICX), 169 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Wayne

When
September 4, 2:35 PM MST
Where
Wayne County, 5 mi E of Fruita
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
38.283, -111.150

IN CAPITOL REEF PARK

Flash Flood, Wayne

When
September 4, 3:45 PM MST to 6:45 PM MST
Where
Wayne County, Caineville
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -111.017

RAINWATER FILLED DRY WASHES AND FLOODED ROADWAYS, INCLUDING SR 24.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476399, 5476400.